Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 89, NWS State College, PA

August 16, 20164 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 16, 2016, 7:26 PM EDT for 4 counties in Pennsylvania. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2016, 7:26 PM EDT (23:26 UTC)
Expired
Aug 16, 2016, 8:00 PM EDT
In force
34 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Blair County, PA, Centre County, PA, Clearfield County, PA, Huntingdon County, PA

The radar

The State College radar (KCCX), 49 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 7:36 PM EDTTSTM WND DMGHoutzdale, PATREES DOWN.
Aug 16, 7:40 PM EDTTSTM WND DMGSandy Ridge, PATREES AND POWER LINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 11.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2016-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2016-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

966 
WUUS51 KCTP 162326
SVRCTP
PAC013-027-033-061-170000-
/O.NEW.KCTP.SV.W.0089.160816T2326Z-160817T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
726 PM EDT TUE AUG 16 2016

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CLEARFIELD COUNTY IN CENTRAL PENNSYLVANIA...
  BLAIR COUNTY IN CENTRAL PENNSYLVANIA...
  SOUTHWESTERN CENTRE COUNTY IN CENTRAL PENNSYLVANIA...
  NORTHWESTERN HUNTINGDON COUNTY IN CENTRAL PENNSYLVANIA...

* UNTIL 800 PM EDT.

* AT 726 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR CURWENSVILLE TO NEAR HOUTZDALE TO NEAR
  BLANDBURG TO LORETTO...MOVING EAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ALTOONA...HOLLIDAYSBURG...CLEARFIELD...TYRONE...LAKEMONT...
  OSCEOLA MILLS...WARRIORS MARK...CANOE CREEK STATE PARK...
  CLAYSBURG...TIPTON...ROYER...CHESTER HILL...PARK FOREST VILLAGE...
  JEFFRIES...SOUTH PHILIPSBURG...HOUTZDALE...STORMSTOWN...
  DUNCANSVILLE...HYDE AND MARTINSBURG.

FOR THOSE DRIVING ON INTERSTATE 80...THIS INCLUDES AREAS BETWEEN THE
DUBOIS ROUTE 255 AND SNOW SHOE EXITS...SPECIFICALLY FROM MILE MARKERS
109 TO 141.

THIS INCLUDES INTERSTATE 99 FROM MILE MARKERS 15 TO 71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4029 7851 4032 7861 4037 7856 4051 7854
      4055 7848 4060 7844 4065 7844 4065 7840
      4072 7835 4084 7855 4116 7858 4114 7812
      4105 7808 4082 7789 4025 7829 4030 7843
      4024 7845
TIME...MOT...LOC 2326Z 261DEG 38KT 4090 7864 4080 7848 4071 7846 4053
7863

HAIL...<.75IN
WIND...60MPH
 
$$

DEVOIR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:22 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 16, 6:22 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service State College PA
622 PM EDT TUE AUG 16 2016

.SYNOPSIS...
A weak cold front will drop down through the state tonight and
stall along the Maryland border. However, the temperatures will
not become all that much cooler. Warm and humid weather will
continue with just isolated storms possible each afternoon into
the weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Final Lower Susq River Valley counties removed from Severe Watch
#447. Line of deep convection has advanced east of my counties as
of 615 PM. More shallow upstream convection over western and
northwest PA to focus some heavy downpours for the rest of this
evening...along and ahead of the real cold front...which will be
dropping down into the NW co.s around sunset, and continue moving
se - reaching IPT- UNV by 04z- 05z. The front will likely then
slog to a halt as it nears the MD border. The lack of heating and
the larger-scale subsidence will be effective at diminishing the
coverage and intensity of the storms along and south of the front.
Showers will probably linger over the Laurels thru the night.

It will be muggy overnight with lots of places receiving rainfall
today. The winds will get lighter from the west but stay up a
little, so fog not quite as possible as lower clouds.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
The front will still be nearby on Wed. SW flow into the Laurels
will probably keep showers going into the morning. Then, heating
may renew the convection in the afternoon if it does die off in
the morning. Will keep pops all along the srn border for the aftn.
Slightly drier air over the northern tier may make it feel a
little better than the recent 70+ dewpoints. Maxes will still be
in the 80-85F range, though.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
The basic grids were nudged using the National Blend of Models
(NBM) and superblend of models. This should provide relatively
consistent grids.

The GEFS and NAEFES are forecasting a gradual pattern change. The
key changes include the complete erosion of the subtropical ridge
along and off the East Coast and the evolution of a trough in the
central United States. Thus Wednesday night into Thursday the 500
mb flow becomes more westerly. This flow is forecast to push the
plume of high precipitable water (PW) air to our south leaving a
boundary to our south and east. Lingering showers should be mainly
closer to this boundary. With lower PW our diurnal POPS should
drop considerably.

This plume of high PW does not come back. Thus closer to normal
temperatures through the column and lower PW should provide cooler
nights, lower POPS, and near normal high temperatures.

The developing trough to our west this weekend and the surge of
cold air to our west will pull warm air back into our region by
the weekend. We should see another surge of high PW air, albeit
not as tropical, ahead of this system. Thus chance showers will
slowly increase as will overnight lows Friday into Sunday.

At this time the ensemble forecast systems (EFS) show the frontal
system Sunday pushing through from west to east with a nice
north- south front for a change. This would increase the chance of
showers and thunderstorms Sunday. If correct early next week could
see considerably drier air move into our region along with
relatively cooler air. The EFS clearly want to end this regime of
high temperatures and high moisture. The GEFS forecasts slightly
below normal PW values by Tuesday next week and near to slightly
below normal 850 mb temperatures. That would be a refreshing
change.

Not surprisingly the GEFS maximum QPF time and the NBM maximum QPF
time in our long range forecasts is SUNDAY and possibly early
Monday.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Line of convection is just about out of the lower Susq counties.

New showers and thunderstorms will continue to advance into
western portions of the flying area ahead of a cold front moving
out of Ohio. This convection will be accompanied by local IFR/MVFR
conditions as they pass over regional terminals. In areas that
clear after getting some rain, expect patchy fog to form later
this evening and after midnight.

Wed will see mainly VFR but an afternoon shower or thunderstorms
will once again be possible.

Outlook...

Thu...Patchy am fog possible. Isold pm tsra impacts possible.

Fri...No Sig Wx expected.

Sat-Sun...Sct/isold TSRA mainly W, mainly PM.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo
NEAR TERM...DeVoir
SHORT TERM...Dangelo
LONG TERM...Grumm
AVIATION...Dangelo/La Corte
Hazardous weather outlook, Aug 16, 6:18 PM EDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
618 PM EDT TUE AUG 16 2016

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-172230-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
618 PM EDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 16, 6:44 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
644 PM EDT TUE AUG 16 2016

PAZ033-162345-
SOMERSET PA-
644 PM EDT TUE AUG 16 2016

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF SOMERSET COUNTY UNTIL
745 PM EDT...

AT 644 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM LAWSON HEIGHTS TO NEAR MOUNT PLEASANT TO NEAR
UNIONTOWN. MOVEMENT WAS EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
SOMERSET...WINDBER...FRIEDENS...TIRE HILL...CENTRAL CITY...
SEVEN SPRINGS...OGLETOWN...JEROME...DAVIDSVILLE...BOSWELL...PAINT...
ACOSTA...NEW CENTERVILLE...INDIAN LAKE...NEW BALTIMORE...
SHANKSVILLE...JENNERSTOWN...HOOVERSVILLE...BENSON AND ROCKWOOD.

LAT...LON 4008 7927 4012 7922 4011 7918 4016 7916
      4016 7914 4018 7914 4028 7906 4029 7893
      4027 7890 4025 7889 4024 7866 4008 7873
      4006 7876 3995 7876 3988 7941
TIME...MOT...LOC 2244Z 252DEG 30KT 4029 7942 4014 7942 3993 7966

DEVOIR
Local storm report, Aug 16, 6:45 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
645 PM EDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     MCALISTERVILLE          40.63N  77.28W
08/16/2016                   JUNIATA            PA   911 CALL CENTER

            TREES DOWN.

&&

EVENT NUMBER CTP1601803

MACH
Local storm report, Aug 16, 6:48 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
648 PM EDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     FAIRFIELD               39.79N  77.37W
08/16/2016                   ADAMS              PA   911 CALL CENTER

            TREE FELL ACROSS ROADWAY ON TOP OF CAR.

&&

EVENT NUMBER CTP1601804

MACH
Local storm report, Aug 16, 6:49 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
649 PM EDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     GETTYSBURG              39.83N  77.23W
08/16/2016                   ADAMS              PA   911 CALL CENTER

            TREES DOWN ON BIGLERVILLE ROAD.

&&

EVENT NUMBER CTP1601805

MACH
Local storm report, Aug 16, 6:57 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
657 PM EDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     KNOEBELS GROVE          40.88N  76.51W
08/16/2016                   COLUMBIA           PA   911 CALL CENTER

            TREE OR TREES FELL ON TENTS IN KNOEBELS CAMPGROUND -
            SEVERAL INJURIES.

&&

EVENT NUMBER CTP1601806

MACH
Local storm report, Aug 16, 7:05 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
705 PM EDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     NEWTON HAMILTON         40.39N  77.84W
08/16/2016                   MIFFLIN            PA   911 CALL CENTER

            TREES AND WIRES DOWN IN TWO LOCATIONS.

0230 PM     TSTM WND DMG     5 NW CHAMBERSBURG       39.98N  77.72W
08/16/2016                   FRANKLIN           PA   CO-OP OBSERVER

            TREE AND LARGE LIMBS DOWN PARTIALLY BLOCKING ROADWAY.

0245 PM     TSTM WND DMG     FAIRFIELD               39.79N  77.37W
08/16/2016                   ADAMS              PA   911 CALL CENTER

            TREE FELL ACROSS ROADWAY ON TOP OF CAR.

0300 PM     TSTM WND DMG     GETTYSBURG              39.83N  77.23W
08/16/2016                   ADAMS              PA   911 CALL CENTER

            TREES DOWN ON BIGLERVILLE ROAD.

0315 PM     TSTM WND DMG     MCALISTERVILLE          40.63N  77.28W
08/16/2016                   JUNIATA            PA   911 CALL CENTER

            TREES DOWN.

0340 PM     TSTM WND DMG     1 NW GRAYBILL           39.93N  76.81W
08/16/2016                   YORK               PA   911 CALL CENTER

            TREES AND WIRES DOWN IN WEST MANCHESTER TOWNSHIP

0340 PM     TSTM WND DMG     1 S THOMASVILLE         39.91N  76.87W
08/16/2016                   YORK               PA   911 CALL CENTER

            TREES AND WIRES DOWN IN JACKSON TOWNSHIP

0345 PM     TSTM WND DMG     2 W MANCHESTER          40.06N  76.76W
08/16/2016                   YORK               PA   911 CALL CENTER

            TREES AND WIRES DOWN ON SUSQUEHANNA TRAIL IN CONEWAGO
            TOWNSHIP.

0345 PM     TSTM WND DMG     NEWBERRYTOWN            40.13N  76.79W
08/16/2016                   YORK               PA   911 CALL CENTER

            TREES AND WIRES DOWN ON SHEEPBRIDGE ROAD IN NEWBERRY
            TOWNSHIP.

0355 PM     TSTM WND DMG     HALLAM                  40.00N  76.60W
08/16/2016                   YORK               PA   911 CALL CENTER

            TREES AND POWER LINES DOWN.

0405 PM     TSTM WND DMG     MAYTOWN                 40.08N  76.58W
08/16/2016                   LANCASTER          PA   EMERGENCY MNGR

            TREES DOWN ON MOBILE HOME. NO ONE INJURED.

0405 PM     TSTM WND DMG     WRIGHTSVILLE            40.02N  76.53W
08/16/2016                   YORK               PA   911 CALL CENTER

            TREES AND POWER LINES DOWN

0410 PM     TSTM WND DMG     2 E MAYTOWN             40.08N  76.54W
08/16/2016                   LANCASTER          PA   EMERGENCY MNGR

            TREES DOWN ON BUILDING. PEOPLE TRAPPED BY BLOCKED
            EXITS.

0430 PM     TSTM WND DMG     KNOEBELS GROVE          40.88N  76.51W
08/16/2016                   COLUMBIA           PA   911 CALL CENTER

            TREE OR TREES FELL ON TENTS IN KNOEBELS CAMPGROUND -
            SEVERAL INJURIES.

&&

EVENT NUMBER CTP1601792 CTP1601793 CTP1601804 CTP1601805 CTP1601803
CTP1601801 CTP1601802 CTP1601798 CTP1601799 CTP1601797 CTP1601794
CTP1601796 CTP1601795 CTP1601806

MACH

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 3:24 AM EDTHeat AdvisoryCTPDauphin, Lancaster, Lebanon, York13 hr
Aug 16, 1:33 PM EDTSpecial Weather StatementCTPFranklin, Fulton, Huntingdon42 min
Aug 16, 2:05 PM EDTSpecial Weather StatementCTPFranklin55 min
Aug 16, 2:36 PM EDTSpecial Weather StatementCTPLycoming39 min
Aug 16, 2:52 PM EDTSevere Thunderstorm WarningCTPLycoming, Sullivan53 min
Aug 16, 2:56 PM EDTSpecial Weather StatementCTPAdams, Cumberland, Dauphin, Juniata, Perry, Snyder and 1 more64 min
Aug 16, 3:04 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, York56 min
Aug 16, 3:13 PM EDTSevere Thunderstorm WarningCTPJuniata, Snyder, Union47 min
Aug 16, 3:25 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Sullivan65 min
Aug 16, 3:30 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Perry45 min
Aug 16, 3:44 PM EDTSevere Thunderstorm WarningCTPSullivan46 min
Aug 16, 3:56 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, Lebanon, York64 min
Aug 16, 4:27 PM EDTSpecial Weather StatementCTPYork33 min
Aug 16, 4:28 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Northumberland, Schuylkill62 min
Aug 16, 4:35 PM EDTSevere Thunderstorm WarningCTPLancaster, York70 min
Aug 16, 5:26 PM EDTSevere Thunderstorm WarningCTPLancaster34 min
Aug 16, 6:37 PM EDTSevere Thunderstorm WarningCTPCambria, Clearfield53 min
Aug 16, 6:44 PM EDTSpecial Weather StatementCTPSomerset61 min
Aug 16, 7:07 PM EDTSevere Thunderstorm WarningCTPSomerset53 min
Aug 16, 7:34 PM EDTSevere Thunderstorm WarningCTPCambria, Clearfield26 min
Aug 16, 7:59 PM EDTSevere Thunderstorm WarningCTPCentre, Clearfield, Clinton, Huntingdon31 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.